Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 271, NWS Springfield, MO

August 9, 2018Jasper County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 9, 2018, 3:39 PM CDT for Jasper County, Lawrence County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 3:39 PM CDT (20:39 UTC)
Expired
Aug 9, 2018, 4:15 PM CDT
In force
36 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Jasper County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

491 
WUUS53 KSGF 092039
SVRSGF
MOC097-109-092115-
/O.NEW.KSGF.SV.W.0271.180809T2039Z-180809T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
339 PM CDT THU AUG 9 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lawrence County in southwestern Missouri...
  East central Jasper County in southwestern Missouri...

* Until 415 PM CDT.

* At 339 PM CDT, a severe thunderstorm was located 7 miles west of
  Miller, or 12 miles northwest of Mount Vernon, moving south at 15
  mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Stotts City...                    Avilla...
  La Russell...                     Red Oak...
  Maple Grove...                    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3711 9406 3714 9416 3729 9417 3729 9386
      3711 9384 3710 9395
TIME...MOT...LOC 2039Z 017DEG 12KT 3723 9398 

HAIL...0.88IN
WIND...60MPH
 
$$

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:23 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 9, 3:23 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
323 PM CDT Thu Aug 9 2018

.SHORT TERM...(This evening through Friday)
Issued at 244 PM CDT Thu Aug 9 2018

We will continue to see two main areas of scattered showers and
thunderstorms for the remainder of this afternoon and early this
evening. One area will be west of the Highway 65 corridor where
upper level short wave energy is providing a focus. A second area
will be across south-central Missouri. While we will likely see
isolated storms in between these two areas, there is a relative
minimum in CAPE in a corridor from around Buffalo to Rolla.
Thermodynamic and moisture profiles will continue to favor a
threat for downburst winds and perhaps some hail with storms into
early this evening.

Storms will then die off by late evening with mainly quiet weather
expected overnight. We will then see another opportunity for
scattered storms tomorrow afternoon primarily across southeastern
Kansas and central Missouri as approaching short wave energy
drives a surface boundary into that region. It once again appears
that downburst winds and hail may accompany a few of these storms.
High temperatures once again look on the warm side with most areas
reaching the lower 90s. Middle 90s look quite possible around
Joplin.

.LONG TERM...(Friday Night through Thursday)
Issued at 244 PM CDT Thu Aug 9 2018

That surface front will slowly push south through the Ozarks from
Friday night into Saturday. This feature will keep the potential
for scattered showers and thunderstorms in the forecast.
Temperatures will also be a tad cooler with most areas seeing
upper 80s and lower 90s for highs (near normal).

We will then maintain some PoPs for thunderstorm potential into
Sunday as that front stalls over the area. We generally went in
the 20-30% range (isolated to widely scattered) as there may not
be much in the way of mid/upper level support.

That will change as we get into the Monday through Thursday time
period as a closed upper level low slowly moves east and opens up
across the central Plains and then Mid-Mississippi Valley. This
feature will provide an extended focus for showers and
thunderstorms. This is a welcome opportunity for the drought-
stricken areas across the region. The expected clouds and
precipitation will likely keep temperatures below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1149 AM CDT Thu Aug 9 2018

For the 18z TAFS, starting to get a cumulus field over the area.
An upper level circulation very evident on water vapor imagery
just to the west of the CWA and 2500-3000j/kg sfc based CAPE
values will aid in convective development this afternoon. For now
have gone with VCTS wording in TAFS but may need to bump up in an
amendment later on if coverage becomes more than scattered. VFR
conditions are expected outside of any convection. Would expect
MVFR during convection and a brief period of IFR with any stronger
storms. Main convection should diminish by 00-02z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Lindenberg
Hazardous weather outlook, Aug 9, 9:53 AM CDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
953 AM CDT Thu Aug 9 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101500-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
953 AM CDT Thu Aug 9 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Scattered thunderstorms will be possible across the area today.
  While widespread severe storms are not expected, some of the
  stronger updrafts may produce up to quarter size hail and wind
  gusts up to 60 mph.

  Heat index values in the mid to upper 90s will occur over west
  central Missouri into extreme southeast Kansas during the
  afternoon hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Afternoon and evening thunderstorms will be possible once
  again on Friday into the weekend. However...severe weather is
  not expected at this time.

  Heat index values in the mid to  upper 90s will occur over
  mainly southern and western Missouri and extreme southeast
  Kansas during the weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Aug 9, 1:50 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Springfield MO
150 PM CDT THU AUG 9 2018

MOZ102-091915-
Barry MO-
150 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BARRY COUNTY UNTIL
215 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Cassville, moving south at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Roaring River State Park...       Cassville...

LAT...LON 3675 9385 3675 9365 3660 9364 3660 9384
TIME...MOT...LOC 1849Z 000DEG 5KT 3672 9375

DSA
Special weather statement, Aug 9, 1:59 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
159 PM CDT THU AUG 9 2018

MOZ077-089-091945-
Barton MO-Dade MO-
159 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BARTON AND
NORTHWESTERN DADE COUNTIES UNTIL 245 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Lockwood, or 11 miles northwest of Greenfield, moving
south at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stockton Lake...                  Greenfield...
Lockwood...                       Golden City...
Arcola...                         Neola...
Cedarville...                     Sylvania...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3759 9408 3758 9407 3758 9392 3757 9385
      3739 9383 3739 9414 3759 9415
TIME...MOT...LOC 1859Z 000DEG 5KT 3753 9400

DSA
Special weather statement, Aug 9, 2:35 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Springfield MO
235 PM CDT THU AUG 9 2018

MOZ097-098-106-092015-
Oregon MO-Howell MO-Shannon MO-
235 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHANNON...
NORTHEASTERN HOWELL AND NORTHWESTERN OREGON COUNTIES UNTIL 315 PM
CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Birch Tree, or near Mountain View, moving east at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mountain View...                  Birch Tree...
Montier...                        Peace Valley...
Teresita...

LAT...LON 3678 9176 3701 9177 3711 9138 3683 9135
TIME...MOT...LOC 1934Z 256DEG 20KT 3696 9159

DSA
Special weather statement, Aug 9, 2:38 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Springfield MO
238 PM CDT THU AUG 9 2018

KSZ101-MOZ088-093-092030-
Cherokee KS-Jasper MO-Newton MO-
238 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEROKEE...NORTHWESTERN
NEWTON AND WESTERN JASPER COUNTIES UNTIL 330 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oronogo, or near Joplin, moving southwest at 5 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Joplin...                         Webb City...
Carl Junction...                  Baxter Springs...
Columbus...                       Galena...
Oronogo...                        Carterville...
Duquesne...                       Duenweg...
Airport Drive...                  Weir...
Leawood...                        Lowell...
Silver Creek...                   Alba...
Scammon...                        Purcell...
Shoal Creek Drive...              Saginaw...

This includes the following highways...
 Interstate 44 between mile markers 6 and 15.
 Interstate 49 between mile markers 34 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3730 9441 3702 9433 3702 9481 3733 9485
TIME...MOT...LOC 1938Z 043DEG 5KT 3718 9448

DSA
Special weather statement, Aug 9, 3:17 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Springfield MO
317 PM CDT THU AUG 9 2018

MOZ090-092100-
Greene MO-
317 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GREENE COUNTY UNTIL
400 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ash Grove, or 14 miles southeast of Greenfield, moving south at 10
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Ash Grove...

LAT...LON 3728 9361 3728 9363 3731 9362 3737 9362
      3737 9354 3725 9351 3724 9361
TIME...MOT...LOC 2017Z 357DEG 7KT 3732 9360

DSA
Special weather statement, Aug 9, 3:32 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
332 PM CDT THU AUG 9 2018

MOZ077-088-089-094-092115-
Barton MO-Jasper MO-Dade MO-Lawrence MO-
332 PM CDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARTON...
NORTHWESTERN LAWRENCE...NORTHEASTERN JASPER AND SOUTHWESTERN DADE
COUNTIES UNTIL 415 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, or 7 miles south of Lamar, moving south at 10 mph. Other
scattered strong storms were occuring in the area in northeast
Jasper and northwest Lawrence counties.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Carthage...                       Lockwood...
Jasper...                         Golden City...
Carytown...                       Lamar Heights...
Avilla...                         Oakton...
Red Oak...                        Dudenville...
Kenoma...                         Maple Grove...
Meinert...                        Boston...

This includes Interstate 49 between mile markers 43 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3749 9439 3745 9400 3722 9385 3714 9416
      3719 9439
TIME...MOT...LOC 2030Z 357DEG 7KT 3739 9428

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:50 PM CDTAreal Flood AdvisorySGFDent, Texas3 hr
Aug 9, 1:03 PM CDTSpecial Weather StatementSGFBenton27 min
Aug 9, 1:30 PM CDTSpecial Weather StatementSGFBenton30 min
Aug 9, 1:50 PM CDTSpecial Weather StatementSGFBarry25 min
Aug 9, 1:59 PM CDTSpecial Weather StatementSGFDade46 min
Aug 9, 2:35 PM CDTSpecial Weather StatementSGFShannon40 min
Aug 9, 2:38 PM CDTSpecial Weather StatementSGFJasper52 min
Aug 9, 3:07 PM CDTSevere Thunderstorm WarningSGFJasper, Newton38 min
Aug 9, 3:17 PM CDTSpecial Weather StatementSGFGreene43 min
Aug 9, 3:22 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence38 min
Aug 9, 3:32 PM CDTSpecial Weather StatementSGFJasper43 min
Aug 9, 3:36 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper39 min
Aug 9, 3:43 PM CDTSevere Thunderstorm WarningSGFNewton32 min
Aug 9, 4:03 PM CDTSpecial Weather StatementSGFOzark42 min
Aug 9, 4:06 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton39 min
Aug 9, 4:18 PM CDTSpecial Weather StatementSGFVernon27 min
Aug 9, 4:21 PM CDTSpecial Weather StatementSGFLawrence24 min
Aug 9, 4:31 PM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, Newton44 min
Aug 9, 4:44 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence46 min
Aug 9, 4:55 PM CDTSpecial Weather StatementSGFBarton50 min
Aug 9, 5:11 PM CDTSpecial Weather StatementSGFCedar49 min
Aug 9, 5:15 PM CDTSpecial Weather StatementSGFBarry45 min
Aug 9, 5:18 PM CDTSpecial Weather StatementSGFBarry42 min
Aug 9, 5:50 PM CDTSevere Thunderstorm WarningSGFBarry40 min
Aug 9, 5:54 PM CDTSevere Thunderstorm WarningSGFCedar, Dade36 min
Aug 9, 6:29 PM CDTSpecial Weather StatementSGFDade46 min
Aug 9, 6:53 PM CDTSpecial Weather StatementSGFTaney37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.